Maryland, 2015Damaging Winds in Maryland, July 9, 2015
July 9, 2015 · NWS LWX · 8 events in 3 counties and zones
A potent trough with accompanying surface cold front swung through the Mid-Atlantic. A favorable atmosphere consisting of SBCAPE values around 2000 j/kg and deep layered shear of around 30 kts allowed for scattered showers and thunderstorms to form, with some becoming severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent trough with accompanying surface cold front swung through the Mid-Atlantic. A favorable atmosphere consisting of SBCAPE values around 2000 j/kg and deep layered shear of around 30 kts allowed for scattered showers and thunderstorms to form, with some becoming severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 9, 3:49 PM EST, 1 hour 7 minutes earlier.
Area forecast discussion, Jul 9, 3:49 PM EST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
449 PM EDT THU JUL 9 2015
.SYNOPSIS...
A COLD FRONT WILL MOVE SOUTHEAST ACROSS THE REGION TONIGHT. THE
FRONT WILL STALL OUT IN NORTH CAROLINA AS HIGH PRESSURE BUILDS IN
OVER OUR AREA FRIDAY. THE FRONT WILL THEN REVERSE AND SLOWLY PUSH
BACK NORTH AS A WARM FRONT EARLY NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
HOISTED A FLASH FLOOD WATCH FOR MUCH OF THE BALTIMORE WASHINGTON
METRO AREAS. MANY OF THESE AREAS HAVE RECEIVED HIGH RAINFALL
TOTALS OVER THE PAST WEEK...LEADING TO VERY LOW 1-HR FFG VALUES.
WHILE SOME SMALL UNCERTAINTY QPF COVERAGE...WITH INCREASING PWATS
AND POTENTIAL FOR STRONG CONVECTION...AWARENESS SHOULD BE
HEIGHTENED FOR THE FLASH FLOOD POTENTIAL.
PREVIOUS DISCUSSION...
POTENT TROUGH MOVING THROUGH LATE THIS AFTERNOON AND EARLY THIS
EVENING ACCOMPANIED BY A SURFACE COLD FRONT AS A WAVE OF LOW
PRESSURE PUSHES EASTWARD TO OUR NORTH. ALREADY A BROKEN LINE OF
THUNDERSTORMS HAS DEVELOPED TO THE WEST AND IS MOVING TOWARDS US.
CAPE IS FAIRLY ROBUST WITH VALUES ABOVE 2K J/KG...SHEAR IN THE
VICINITY OF 30 KNOTS WITH SIGNIFICANT LOW- LEVEL HELICITY...AND A
FAVORABLE JET STREAK POSITION ALOFT. SHOULD HAVE NO TROUBLE
GETTING STORMS INTO THE NORTHERN PORTION OF OUR FORECAST
AREA...WITH DAMAGING WINDS BEING THE PRIMARY THREAT AND AN
ADDITIONAL POSSIBILITY...GIVEN ROBUST LOW LEVEL HELICITY AND
DIRECTIONAL SHEAR...OF AN ISOLATED TORNADO. BEST TIMING FOR STORM
PASSAGE ALONG THE I-95 CORRIDOR IS AROUND 6 PM GIVE OR TAKE AN
HOUR OR TWO. ODDS FAVOR NORTHERN AREAS INCLUDING BALTIMORE...HENCE
THE WATCH NOW IN EFFECT THERE. HOWEVER...SOME RISK EXISTS FURTHER
SOUTH...AND IT IS NOT IMPOSSIBLE THE WATCH COULD GET EXTENDED
FURTHER SOUTH OR THAT WARNINGS MAY BE ISSUED AS FAR SOUTH AS DC
PROPER.
FRONT PASSES ACROSS THE AREA LATE THIS EVENING AND OVERNIGHT WITH
PRECIPITATION ENDING IN MOST AREAS WELL BEFORE MIDNIGHT. UPSLOPE
SHOWERS MAY CONTINUE ALONG THE SPINE OF THE APPALACHIANS THROUGH
DAWN. LOWS WILL REMAIN FAIRLY WARM DESPITE THE FRONTAL PASSAGE.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
FRONT SLIDES SOUTH OF THE AREA ON FRIDAY AND THEN STALLS IN NORTH
CAROLINA. A WAVE OF LOW PRESSURE ASSOCIATED WITH AN UPPER LEVEL
DISTURBANCE IS THEN PROGGED BY SOME GUIDANCE TO RIDE EAST-
SOUTHEAST ALONG THE FRONT ON FRIDAY NIGHT. THIS WOULD RESULT IN
PARTLY SUNNY SKIES FRIDAY...WITH MORE SUN NORTH AND MORE CLOUDS
SOUTH AND WEST...BECOMING CLOUDY FRIDAY NIGHT WITH RAIN
OVERSPREADING PARTS OF THE AREA ESPECIALLY SOUTH AND WEST OF DC.
STILL A LOT OF UNCERTAINTY WITH THIS BUT GUIDANCE SEEMS TO BE
CONVERGING TOWARDS A WETTER SOLUTION. HIGHS FRIDAY WILL BE SEVERAL
DEGREES COOLER THAN TODAY AND HUMIDITY WILL BE LOWER...WHILE LOWS
FRIDAY NIGHT WILL ALSO BE A BIT COOLER THAN TONIGHT.
A SHORTWAVE TROUGH SHOULD BE APPROACHING THE REGION FROM THE OHIO
VALLEY SATURDAY MORNING. MODELS DIFFER WITH THE AMT OF PRECIP
MOVING INTO THE HIGHLANDS BUT THE OVERALL TRACK OF THE SHORTWAVE
TROUGH WILL TAKE SHOWERS ACROSS THE HIGHLANDS...SHENANDOAH VALLEY
AND CENTRAL FOOTHILLS SATURDAY. INSTABILITY IS WEAK AND THEREFORE
STRONG TO SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.
BEHIND THE SHORTWAVE TROUGH...SUBSIDENCE WILL ALLOW CLEARING LATE
SATURDAY NIGHT AND INTO SUNDAY. TEMPERATURES WILL BE NEAR NORMAL
ACROSS THE REGION SATURDAY AND SUNDAY.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
HIGH PRES MOVES OFF THE COAST LATE ON SUNDAY. A TROUGH OF LOW
PRESS APPROACHES ON MONDAY AND FRONTAL BOUNDARY WILL LINGER AROUND
THE ARE THROUGH MID WEEK. THERE IS UNCERTAINTY IN TIMING AND
POSITION OF THE FRONT... BUT WARM AND HUMID CONDITIONS... ALONG
WITH FORCING FROM THE FRONT... WILL ALLOW FOR SHOWERS AND TSTMS TO
DEVELOP IN OUR AREA. TEMPS WILL BE NEAR NORMAL FOR THIS PERIOD.
&&
.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
MAIN CONCERN LATE THIS AFTERNOON AND EARLY THIS EVENING IS STRONG
TO SEVERE THUNDERSTORMS MOVING IN FROM THE WEST. BEST ODDS ARE
NORTHERN TERMINALS...MRB...BWI...AND MTN...WITH DECREASING CHANCES
AS ONE GOES SOUTH TOWARDS DCA AND IAD...AND LEAST CHANCE BY FAR
AT CHO. IFR CIGS AND VIS POSSIBLE IN ANY STORMS ALONG WITH WINDS
IN EXCESS OF 40 KNOTS. OUTSIDE OF STORMS...SOUTHWEST WINDS GUSTING
INTO THE 20 KNOT RANGE ALONG WITH VFR CIGS/VIS ARE EXPECTED TO
PREVAIL...WITH WINDS BECOMING NORTHWEST BEHIND THE FRONT LATER
TONIGHT.
VFR CIGS/VIS ON FRIDAY WITH STILL SOME NORTHWESTERLY WIND GUSTS
UP INTO THE 20 KNOT RANGE POSSIBLE. MVFR CIGS/VIS POSSIBLE
ESPECIALLY SOUTH AND WEST OF DC PROPER ON FRIDAY NIGHT INTO
SATURDAY AS ANOTHER WAVE OF LOW PRESSURE POSSIBLY BRINGS SOME RAIN
TO THE AREA.
VFR CONDITIONS EXPECTED FOR SUN AND SUN NIGHT. SUB-VFR CONDITIONS
PSBL FOR MON DUE TO SHOWERS AND TSTMS.
&&
.MARINE...
BIGGEST CONCERN IS FOR GUSTY THUNDERSTORMS MOVING ACROSS THE
WATERS LATE THIS AFTERNOON AND THIS EVENING. SPECIAL MARINE
WARNINGS FOR WINDS ABOVE 40 KNOTS ARE LIKELY IN NORTHERN
WATERS...WITH A DECREASING CHANCE FURTHER SOUTH. OTHERWISE...WINDS
FROM THE SOUTH SHIFTING TO NORTHWEST AS COLD FRONT PASSES LATER
TONIGHT AND FRIDAY WILL BRING SCA LEVEL GUSTS AND SCA IS IN
EFFECT. WIND SHOULD RELAX FRIDAY NIGHT. SUB-SCA WINDS EXPECTED
BEYOND FRIDAY NIGHT.
&&
.TIDES/COASTAL FLOODING...
LOW PRESSURE WILL PASS BY TO OUR NORTH THIS EVENING. THE FLOW
WILL TURN SOUTHERLY AS THIS SYSTEM PASSES BY TO OUR
NORTH...CAUSING TIDAL ANOMALIES TO INCREASE A BIT. HOWEVER...THE
DURATION OF THE SOUTHERLY FLOW SHOULD BE RELATIVELY SHORT...WITH
WINDS TURNING TO THE NORTHWEST BEHIND A COLD FRONT LATER TONIGHT.
THEREFORE...MINOR TIDAL FLOODING IS NOT EXPECTED WITH THE HIGH
TIDE CYCLE TONIGHT. ANOMALIES WILL DECREASE LATE TONIGHT THROUGH
FRIDAY.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR DCZ001.
MD...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR MDZ006-011-
013-014-504-506>508.
VA...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR VAZ052>054.
WV...NONE.
MARINE...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR ANZ535-538.
SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 4 PM EDT FRIDAY
FOR ANZ530-531-535-536-538>540-542.
SMALL CRAFT ADVISORY UNTIL 4 PM EDT FRIDAY FOR ANZ532>534-537-
541-543.
&&
SYNOPSIS...HAS/RCM
NEAR TERM...ADS/RCM
SHORT TERM...HAS/RCM
LONG TERM...IMR
AVIATION...HAS/IMR/RCM
MARINE...HAS/IMR/RCM
TIDES/COASTAL FLOODING...BAJHazardous weather outlook, Jul 9, 3:44 PM EST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
444 PM EDT THU JUL 9 2015
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-101045-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
444 PM EDT THU JUL 9 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE LIKELY LATE THIS AFTERNOON AND EVENING. A FEW
THUNDERSTORMS MAY BECOME SEVERE...WITH DAMAGING WIND GUSTS BEING
THE PRIMARY THREAT. LARGE HAIL AND AN ISOLATED TORNADO ARE ALSO
POSSIBLE. A TORNADO WATCH IS IN EFFECT FOR NORTHERN MARYLAND
INCLUDING BALTIMORE...NORTHEASTERN WEST VIRGINIA...AND FAR
NORTHERN VIRGINIA UNTIL 9 PM.
LOCALIZED FLASH FLOODING IS ALSO POSSIBLE THROUGH THIS
EVENING...ESPECIALLY IN LOCATIONS WHICH HAVE RECEIVED HEAVY RAIN
IN RECENT DAYS. A FLASH FLOOD WATCH IS IN EFFECT FOR PORTIONS OF
THE BALTIMORE AND WASHINGTON METROPOLITAN AREAS THROUGH MIDNIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS HAVE BEEN ACTIVATED FOR THIS AFTERNOON AND EVENING.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-101045-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
444 PM EDT THU JUL 9 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EVENING. A FEW
THUNDERSTORMS MAY BECOME SEVERE...WITH DAMAGING WIND GUSTS BEING
THE PRIMARY THREAT. LARGE HAIL AND AN ISOLATED TORNADO ARE ALSO
POSSIBLE. A TORNADO WATCH IS IN EFFECT FOR NORTHERN MARYLAND
INCLUDING BALTIMORE...NORTHEASTERN WEST VIRGINIA...AND FAR
NORTHERN VIRGINIA UNTIL 9 PM.
LOCALIZED FLASH FLOODING IS ALSO POSSIBLE THROUGH THIS
EVENING...ESPECIALLY IN LOCATIONS WHICH HAVE RECEIVED HEAVY RAIN
IN RECENT DAYS. A FLASH FLOOD WATCH IS IN EFFECT FOR PORTIONS OF
THE BALTIMORE AND WASHINGTON METROPOLITAN AREAS THROUGH MIDNIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS HAVE BEEN ACTIVATED FOR THIS AFTERNOON AND EVENING.
Thunderstorm Wind, Carroll
- When
- July 9, 4:56 PM EST
- Where
- Carroll County, 1.42 mi SSW of Deep Run
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 39.660, -76.986
A tree was reported down blocking the road on Rinehart near Saw Mill Rd East.
Thunderstorm Wind, Carroll
- When
- July 9, 5:10 PM EST
- Where
- Carroll County, 1.45 mi E of Gunpowder
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- COOP Observer
- Coordinates
- 39.719, -76.803
Several large tree limbs, between 3 and 4 inches thick, were reported snapped.
Thunderstorm Wind, Carroll
- When
- July 9, 5:15 PM EST
- Where
- Carroll County, 1.45 mi E of Gunpowder
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- COOP Observer
- Coordinates
- 39.719, -76.803
Thunderstorm Wind, Harford
- When
- July 9, 5:55 PM EST
- Where
- Harford County, 3.95 mi ESE of Cardiff
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 39.706, -76.258
A tree was reported down at the 4500 block of Flintville Rd.
Thunderstorm Wind, Harford
- When
- July 9, 6:00 PM EST
- Where
- Harford County, 0.92 mi WNW of Magnolia
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 39.405, -76.336
A tree was reported down on Haverhill Rd near Joppa Farm Rd.
Thunderstorm Wind, Anne Arundel
- When
- July 9, 6:19 PM EST
- Where
- Anne Arundel County, 0.64 mi SW of Crofton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.992, -76.657
A tree was reported down at the intersection of Defense Hwy and Hermitage Hills Dr.
Thunderstorm Wind, Anne Arundel
- When
- July 9, 6:26 PM EST
- Where
- Anne Arundel County, 0.58 mi S of Annapolis Lee Fld Ar
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.942, -76.571
A tree was reported down on wires near the intersection of Lees Lane and Wendlyn Way.
Thunderstorm Wind, Anne Arundel
- When
- July 9, 6:28 PM EST
- Where
- Anne Arundel County, 1.33 mi ENE of Wardour
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 39.004, -76.476
Multiple trees and power lines were reported down near the intersection of St Margarets Rd and Browns Woods Rd.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Pennsylvania, July 9, 20151 injured · $1.1 million · EF1 · 9 events
- Tornado and Flash Flood in Arkansas, July 9, 2015$155,000 · EF1 · 7 events
- Flood and Damaging Wind in Texas, July 9, 2015$600,000 · 51 kt wind · 2 events
- Tornadoes and Flash Flooding in Oklahoma, July 9, 2015$85,000 · EF1 · 9 events
- Damaging Winds in Kentucky, July 9, 2015$140,000 · 52 kt wind · 18 events
- Tornado in Pennsylvania, July 9, 2015$100,000 · EF1 · 1 event
- Tornado and Damaging Winds in Delaware, July 9, 2015$205,000 · EF0 · 4 events
- Flash Flooding in New York, July 9, 2015$200,000 · 4 events
- Damaging Winds in West Virginia, July 9, 2015$95,000 · 50 kt wind · 10 events
- Damaging Winds in Kentucky, July 9, 201561 kt wind · 40 events
- Damaging Winds in Missouri, July 9, 2015$36,000 · 65 kt wind · 2 events
- Damaging Winds in Pennsylvania, July 9, 2015$21,000 · 50 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587605, 587606, 587607, 587608, 587609, 587611, 587616, 587619.